Buzz was back at the emergency vet last Saturday (Feb 11). He ended up staying the night there because he couldn't stop vomiting.
We found out that he had low albumin via a blood chem panel. Albumin is a protein that keeps blood in the vessels, so when it's low, there can be swelling. His face was swollen and he was a bright shade of red, so that seemed to fit the symptoms pretty well. They started him on cerenia and metronidazole (as always) and gave fluids through IV (though he wasn't too dehydrated thank goodness, as that seems to be the trigger for really going downhill). He improved on Sunday, but was still swollen and red. On Sunday night's blood test, his albumin was higher, but still too low. We took him home because there wasn't much else that could be done.
On Monday morning, I woke up to Buzz being incredibly red and swollen - so back to our normal vet he went. He stayed there all day (no fluids), and they rechecked his albumin Monday evening - which was higher than Sunday night, but still lower than normal. His swelling had gone down, but the redness was still very much there.
With all of this (plus his vet visit a mere 2 weeks ago), he was diagnosed with PLE - protein-losing enteropathy. PLE occurs when the dog loses albumin, probably via Buzz's intestines, which leads us to the 2nd diagnosis:
Buzz was unofficially diagnosed with IBD - irritable bowel disease. I say unofficial, because to officially diagnose IBD, an endoscopy is done with a biopsy taken from the intestines to confirm. We opted against this for several reasons. First, Buzz is a diabetic and anesthesia is definitely going to mess with his system (plus, right now, he's an unregulated diabetic, the worst kind). Second, he was recovering. A biopsy is usually going to show abnormal pathology when the bowel is inflammed, and it's likely that at that point in time, the inflammation was decreasing. Third, the only course of treatment is steroids - which Buzz cannot have - and a switch to hypoallergenic food, which we have made. Steroids can be used on Buzz in only extreme circumstances, like if his life is in danger, as they make diabetes worse.
So now Buzz is on a new food (Hills Prescription z/d) and he's recovering. He's off antibiotics and the cerenia, but is still getting sucralfate for a few more days (to coat and protect his stomach).
We're back on the path to getting his diabetes regulated (again!) and he seems happier and happier every day.